Florida, 2003

Hail in Florida, May 18, 2003

May 18, 2003 · NWS TAE · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 18, 11:50 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, May 18, 11:50 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1250 PM EDT SUN MAY 18 2003

.OVERVIEW...EXTREMELY SLOW MOVING UPPER LOW CENTERED OVER NORTHERN
MS CONTINUES TO GRADUALLY SLIDE SOUTHWARD AS IT FILLS. THIS SLOW
MOTION HAS ALLOWED NUMEROUS THUNDERSTORMS TO TRAIN OVER S CENTRAL
AL...WITH REPORTS OF 3-5 INCHES OF RAIN OVER SEVERAL LOCATIONS. SOME
STORMS ARE ALSO BEGINNING TO DEVELOP OUT AHEAD OF THIS LINE AND WILL
BE AFFECTING W PORTIONS OF THE CWA THIS AFTERNOON. ALTHOUGH THE ATMS
IS STILL FAIRLY DRY OVER MUCH OF THE CWA...A GOOD LOW LEVEL MOISTURE
SURGE IS BEGINNING TO ADVECT IN OFF THE GULF WHICH WILL AID
INCREASING UNSTABLE MID AND UPPER LEVELS...GIVING US A THREAT FOR
SEVERE STORMS THIS AFTERNOON. OVER THE COASTAL WATERS...WINDS
CONTINUE OUT OF THE S AT 10 TO 15 KTS.

.SHORT TERM (TONIGHT THROUGH WED)...VERY UNSETTLED PATTERN SHAPING
UP ACROSS THE CWA THROUGH MID WEEK...AS THE UPPER LOW CONTINUES TO
WEAKEN DURING ITS SLOW TREK SOUTHWARD...WHILE A BUILDING SFC RIDGE
OVER THE NE BLOCKS ANY SUBSTANTIAL MOVEMENT OF THE MOISTURE AXIS
TOWARDS THE EAST. THUS...SCATTERED SHOWERS AND THUNDERSTORMS WILL
PREVAIL ACROSS THE REGION UNTIL THE NEXT COLD FRONT FINALLY SWEEPS
THROUGH THE AREA BY THE END OF THE WEEK. WITH THE INCREASED CLOUD
COVER...MAX TEMPS WILL BE HELD DOWN A BIT FROM PREVIOUS DAYS HIGHS.

.MARINE...EXPECT PREVAILING WINDS TO REMAIN GENERALLY IN THE 10 TO
15 KNOT RANGE THROUGH THE PERIOD...WITH SOME LOCALLY ROUGH
CONDITIONS NEAR THE STRONGER STORMS THIS AFTERNOON AND TONIGHT.

.FIRE WX...NO CONCERNS.

.EXTENDED (THU THROUGH SUN)...THE GFS IS NOW DEVELOPING A WEAK WAVE
ALONG THE SOUTHERN EDGE OF THE FRONT AS IT MOVES THROUGH THE REGION
ON THURSDAY. THIS MAY ENHANCE THE POPS A BIT ON WED AND THU...BUT
WITH THE FRONT NOW EXPECTED TO MOVE THOUGH A BIT FASTER...LOOKS LIKE
A NICE STRETCH OF DRY AND SEASONABLE WEATHER FOR FRIDAY INTO THE
WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...

TLH 69 88 70 86 / 30 50 30 50
PFN 74 86 73 85 / 40 50 30 50
DHN 71 86 70 83 / 50 60 30 60
ABY 69 86 67 82 / 40 60 40 60
VLD 68 88 67 85 / 30 50 30 50
CTY 70 89 68 87 / 20 50 30 50

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

GOULD
Hazardous weather outlook, May 18, 7:56 AM EST, 7 hours 9 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-191000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
856 AM EDT SUN MAY 18 2003

UPDATED SPOTTER STATEMENT AND CORRECTED TYPOS.

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT ACROSS THE
AREA. AN UPPER LEVEL LOW PRESSURE SYSTEM AND A COLD FRONT WILL MOVE
A BIT CLOSER TO SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE TODAY
AND TONIGHT. THE COMBINATION OF THESE TWO FEATURES...ALONG WITH
CONSIDERABLE MOISTURE AND INSTABILITY...WILL LEAD TO THE DEVELOPMENT
OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. ISOLATED
STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING
STRONG WINDS AND LARGE HAIL. LOCALIZED HEAVY RAIN WILL ALSO BE IN
SOME STORMS. A WIDESPREAD SEVERE WEATHER EVENT IS NOT EXPECTED...BUT
ISOLATED SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE UPPER LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL
CONTINUE TO DRIFT SOUTH AND WEAKEN...BUT SOME UPPER LEVEL
DISTURBANCES WILL PASS THROUGH THE REGION MONDAY THROUGH WEDNESDAY.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...MAINLY IN THE AFTERNOON AND EVENING.  THURSDAY TO
FRIDAY...AN APPROACHING COLD FRONT WILL TRIGGER MORE SHOWERS AND
THUNDERSTORMS OVER THE AREA...THEN FINALLY PUSH THROUGH NORTH
FLORIDA FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...SPOTTER ACTIVATION MAY BE
REQUIRED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

7-TREXLER
18-WOOL

In the hours before

Special weather statement, May 18, 11:00 AM EST, 4 hours 5 minutes before
ALZ065>069-FLZ007>017-026-027-GAZ120>128-142>146-155>158-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1200 PM EDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...MUCH OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND MUCH THE
FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 500 PM EDT (400 PM
CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN...
GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...AND WAKULLA.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...AND TURNER.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD
Special weather statement, May 18, 12:40 PM EST, 2 hours 25 minutes before
FLZ018-019-028-029-034-GAZ129>131-147-148-159>161-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 PM EDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTH CENTRAL GEORGIA AND THE EASTERN FLORIDA BIG BEND EFFECTIVE
UNTIL 800 PM EDT SUNDAY EVENING.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...TIFT...COOK...BROOKS...BEN HILL...IRWIN...BERRIEN...
LANIER AND LOWNDES.

IN FLORIDA...JEFFERSON...MADISON...TAYLOR...DIXIE AND LAFAYETTE.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

18-WOOL
Special weather statement, May 18, 1:32 PM EST, 1 hour 33 minutes before
GAZ160-181900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
232 PM EDT SUN MAY 18 2003

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOWNDES COUNTY...MOVING NORTH AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

10-BOLINSKI
Special weather statement, May 18, 2:20 PM EST, 45 minutes before
FLZ019-182000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
320 PM EDT SUN MAY 18 2003

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN MADISON AND HAMBURG...MOVING NORTH AT 20
MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH...
HALF INCH HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS...WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS.

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
May 18, 3:05 PM EST
Where
Madison County, Madison
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.467, -83.400

Golfball size hail reported on the east side of the city by the Madison County Sheriff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357710.